Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 474, NWS Norman, OK

September 26, 2012Hughes County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Sep 26, 2012, 2:47 PM CDT for Hughes County, Oklahoma. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 26, 2012, 2:47 PM CDT (19:47 UTC)
Expired
Sep 26, 2012, 3:45 PM CDT
In force
58 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

County Hughes County, OK

The radar

The Norman radar (KTLX), 113 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 26, 2:50 PM CDTHAIL 1Dustin, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 26, 2:17 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 7.8 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2012-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 51 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2012-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
51 J/kg
Mixed-layer CIN
-540 J/kg
Mixed-layer LCL
1962 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
367 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

805 
WUUS54 KOUN 261947
SVROUN
OKC063-262045-
/O.NEW.KOUN.SV.W.0474.120926T1947Z-120926T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
247 PM CDT WED SEP 26 2012

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN HUGHES COUNTY IN SOUTHEAST OKLAHOMA...

* UNTIL 345 PM CDT

* AT 242 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP
  TO GOLF BALL SIZE AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS
  STORM WAS LOCATED NEAR DUSTIN...MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DUSTIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE INSIDE A STURDY BUILDING UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3518 9600 3519 9609 3520 9612 3529 9613
      3529 9599 3519 9598
TIME...MOT...LOC 1942Z 255DEG 23KT 3527 9602 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 26, 12:40 PM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, Sep 26, 12:40 PM CDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1240 PM CDT WED SEP 26 2012

.AVIATION...
WINDS WILL TO SHIFT TO THE EAST AN NORTHEAST AT THE NORTHERN TAF
SITES AS A FRONTAL BOUNDARY STALLS ACROSS CENTRAL OKLAHOMA.
WIDESPREAD SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS
EVENING...WITH A FEW SEVERE STORMS PERHAPS PRODUCING STRONG WIND
GUSTS...HAIL...AND LOW VISBYS. THE STORMS WILL LOSE STRENGTH
THROUGH THE EARLY MORNING HOURS.

&&

.PREV DISCUSSION... /ISSUED 1042 AM CDT WED SEP 26 2012/

DISCUSSION...
CLOUDS IN NORTH-CENTRAL OKLAHOMA HAVE HELD TEMPERATURES DOWN THIS
MORNING...AND WE HAVE MADE APPROPRIATE ADJUSTMENTS THERE.

IT APPEARS THAT LITTLE OR NO RAIN WILL OCCUR UNTIL MID-
AFTERNOON...ALTHOUGH A FEW STRAY SHOWERS/STORMS MAY BRIEFLY AFFECT
OUR FAR EASTERN COUNTIES OVER THE NEXT HOUR OR SO. THEN...STORMS
ARE INCREASINGLY LIKELY TO FORM FROM MID-AFTERNOON INTO THE
EVENING...MAINLY ACROSS CENTRAL AND NORTHERN OKLAHOMA.

UPDATED FORECASTS SHOULD BE AVAILABLE SHORTLY.

PREV DISCUSSION... /ISSUED 736 AM CDT WED SEP 26 2012/

AVIATION...
SCATTERED SHOWERS AND STORMS ARE EXPECTED TO REDEVELOP THIS
AFTERNOON WITH THE ACTIVITY BECOMING MORE WIDESPREAD IN THE
EVENING... SO PROB30S ARE WARRANTED AT MOST SITES OVERNIGHT
TONIGHT. A COLD FRONT ACROSS WESTERN KANSAS AND THE OKLAHOMA/TEXAS
PANHANDLES WILL MOVE INTO THE BODY OF OKLAHOMA TODAY SHIFTING THE
WINDS EARLY THIS MORNING SHIFTING THE WINDS AT KGAG AND KWWR EARLY
THIS MORNING.

PREV DISCUSSION... /ISSUED 442 AM CDT WED SEP 26 2012/

DISCUSSION...
LINGERING CONVECTION WILL CONTINUE TO MOVE EAST ACROSS THE AREA
/MAINLY SOUTHERN PORTION/ THIS MORNING. NONE OF THE MODELS ARE
HANDLING THIS PARTICULARLY WELL EXCEPT THE HRRR. HAVE KEPT
SOMEWHAT HIGHER POPS THIS MORNING IN SOUTHEAST OKLAHOMA. EXPECT
REDEVELOPMENT OF SCATTERED STORMS THIS AFTERNOON FARTHER NORTH IN
THE VICINITY OF A COLD FRONT SLOWLY MOVING INTO THE AREA.
INSTABILITY WILL BE SIMILAR TO YESTERDAY SO EXPECT SOME SEVERE
WEATHER POTENTIAL AGAIN TODAY. STORM CHANCES WILL PERSIST INTO THE
WEEKEND WITH VARIOUS DISTURBANCES MOVING THROUGH THE PLAINS. THE
MEDIUM RANGE MODELS ARE A LITTLE MORE AMPLIFIED WITH THE
DEVELOPING UPPER TROUGH TO THE EAST BY THIS WEEKEND AND EARLY NEXT
WEEK. ONE DISTURBANCE LOOKS TO MOVE THROUGH THE AREA IN THE
NORTHERLY FLOW SATURDAY/SATURDAY NIGHT... THEN PRECIPITATION
CHANCES DIMINISH IN THE WAKE OF THIS SYSTEM... SO HAVE DECREASED
POPS SATURDAY NIGHT AND SUNDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  69  86  66  81 /  40  30  40  40
HOBART OK         68  86  65  79 /  50  30  40  50
WICHITA FALLS TX  70  91  67  83 /  20  20  20  40
GAGE OK           63  81  60  76 /  60  50  50  40
PONCA CITY OK     66  82  64  76 /  60  40  50  40
DURANT OK         71  89  68  86 /  10  10  10  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

23/03/14
Hazardous weather outlook, Sep 26, 11:45 AM CDT, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1145 AM CDT WED SEP 26 2012

OKZ004>048-050>052-TXZ083>090-271000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1145 AM CDT WED SEP 26 2012

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS MUCH OF WESTERN...CENTRAL AND NORTHERN OKLAHOMA...
AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA IS NORTH OF A LINE FROM SEYMOUR TEXAS...TO
WICHITA FALLS...TO DUNCAN OKLAHOMA...TO PAULS VALLEY...TO
HOLDENVILLE.

TIMING...
THE MOST LIKELY TIME FOR SEVERE WEATHER WILL BE FROM 3 PM THROUGH
MIDNIGHT.

IMPACTS...
WIND GUSTS IN EXCESS OF 70 MPH...ALONG WITH LARGE HAIL TO THE SIZE
OF HALF DOLLARS...FREQUENT LIGHTNING AND HEAVY RAINFALL WILL BE THE
PRIMARY THREATS WITH THESE STORMS.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM THIS
AFTERNOON UNTIL EARLY THURSDAY MORNING.

DISCUSSION...
A STATIONARY FRONT LOCATED ACROSS NORTHERN OKLAHOMA IS EXPECTED TO
REMAIN ACROSS THE AREA THROUGH TONIGHT. THIS FRONT WILL ACT AS A
FOCUS FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON. OTHER
THUNDERSTORMS MAY DEVELOP ALONG A DRYLINE WHICH WILL BE LOCATED
ACROSS THE TEXAS PANHANDLE. INITIALLY STORMS ARE EXPECTED TO REMAIN
MORE ISOLATED NEAR THESE BOUNDARIES ACROSS NORTHERN AND FAR WESTERN
OKLAHOMA...WITH THE POTENTIAL FOR LARGE HAIL AND DAMAGING WIND
GUSTS. BY EVENING...STORMS WILL TRANSITION TO CLUSTERS AND LINE
SEGMENTS...POSING PRIMARILY A WIND THREAT AS THEY MOVE EAST AND
SOUTHEAST ACROSS OKLAHOMA. THE STORMS ARE EXPECTED TO WEAKEN
GRADUALLY OVERNIGHT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY SEP 27.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
THERE WILL BE A CHANCE OF THUNDERSTORMS FROM THURSDAY THOUGH
SUNDAY. SEVERE STORMS CANNOT BE RULED OUT THROUGH FRIDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM
THURSDAY.

CMS

In the hours before

Local storm report, Sep 26, 8:48 AM CDT, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
848 AM CDT WED SEP 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 AM     TSTM WND GST     7 NW VELMA              34.53N 97.75W
09/26/2012  M70 MPH          STEPHENS           OK   MESONET

0245 AM     TSTM WND GST     3 W MEDICINE PARK       34.73N 98.55W
09/26/2012  M66 MPH          COMANCHE           OK   MESONET

&&

JPIKE
Local storm report, Sep 26, 11:17 AM CDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1117 AM CDT WED SEP 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             4 WSW LOCKETT           34.06N 99.43W
09/25/2012  E1.25 INCH       WILBARGER          TX   EMERGENCY MNGR

0800 PM     HAIL             1 SW VERNON             34.14N 99.30W
09/25/2012  E2.50 INCH       WILBARGER          TX   EMERGENCY MNGR

0806 PM     HAIL             5 S VERNON              34.08N 99.28W
09/25/2012  E1.00 INCH       WILBARGER          TX   EMERGENCY MNGR

0806 PM     HAIL             SW VERNON               34.15N 99.28W
09/25/2012  E2.00 INCH       WILBARGER          TX   EMERGENCY MNGR

0807 PM     HAIL             VERNON                  34.15N 99.28W
09/25/2012  E1.25 INCH       WILBARGER          TX   EMERGENCY MNGR

0811 PM     HAIL             VERNON                  34.15N 99.28W
09/25/2012  E1.75 INCH       WILBARGER          TX   EMERGENCY MNGR

&&

JPIKE

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 7:27 PM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Custer, Washita63 min
Sep 25, 7:37 PM CDTSevere Thunderstorm WarningOUNBeckham, Greer, Harmon38 min
Sep 25, 7:43 PM CDTSevere Thunderstorm WarningOUNBlaine, Custer, Dewey, Major47 min
Sep 25, 7:54 PM CDTSpecial Weather StatementOUNHarmon36 min
Sep 25, 8:12 PM CDTSevere Thunderstorm WarningOUNGreer, Kiowa63 min
Sep 25, 8:28 PM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Canadian, Custer, Kingfisher, Kiowa and 1 more47 min
Sep 25, 8:33 PM CDTSpecial Weather StatementOUNJackson27 min
Sep 25, 8:38 PM CDTSevere Thunderstorm WarningOUNHarmon, Jackson, Tillman67 min
Sep 25, 9:07 PM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Canadian, Cleveland, Comanche, Grady and 8 more53 min
Sep 25, 9:19 PM CDTSevere Thunderstorm WarningOUNComanche, Jackson, Kiowa, Tillman56 min
Sep 25, 9:55 PM CDTSevere Thunderstorm WarningOUNCaddo, Canadian, Cleveland, Comanche, Garvin, Grady and 5 more50 min
Sep 25, 10:06 PM CDTSpecial Weather StatementOUNOklahoma24 min
Sep 25, 10:13 PM CDTSevere Thunderstorm WarningOUNComanche, Kiowa, Tillman32 min
Sep 25, 10:45 PM CDTSpecial Weather StatementOUNCleveland, Grady, McClain45 min
Sep 25, 11:35 PM CDTSpecial Weather StatementOUNGarvin, Stephens25 min
Sep 25, 11:55 PM CDTSpecial Weather StatementOUNMajor35 min
Sep 26, 12:28 AM CDTSpecial Weather StatementOUNGarfield, Kingfisher, Lincoln, Logan, Noble, Payne32 min
Sep 26, 12:33 AM CDTSpecial Weather StatementOUNMajor27 min
Sep 26, 12:51 AM CDTSpecial Weather StatementOUNPayne24 min
Sep 26, 2:23 AM CDTSpecial Weather StatementOUNComanche37 min
Sep 26, 3:02 AM CDTSpecial Weather StatementOUNComanche28 min
Sep 26, 3:08 AM CDTSpecial Weather StatementOUNBryan37 min
Sep 26, 4:37 AM CDTSpecial Weather StatementOUNJefferson, Stephens23 min
Sep 26, 5:03 AM CDTSevere Thunderstorm WarningOUNCarter, Garvin, Murray, Stephens42 min
Sep 26, 5:24 AM CDTSpecial Weather StatementOUNCarter36 min
Sep 26, 5:56 AM CDTSpecial Weather StatementOUNCarter, Love34 min
Sep 26, 6:56 AM CDTSpecial Weather StatementOUNMarshall34 min
Sep 26, 3:47 PM CDTSpecial Weather StatementOUNHughes28 min
Sep 26, 3:54 PM CDTSevere Thunderstorm WarningOUNHughes66 min
Sep 26, 4:49 PM CDTSpecial Weather StatementOUNHughes41 min
Sep 26, 5:17 PM CDTAreal Flood AdvisoryOUNHughes3 hr
Sep 26, 6:54 PM CDTSpecial Weather StatementOUNHarmon36 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.